Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Had radical neck dissection done. Started getting painful period. Taking vicodin. Should I visit ER?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I had a radical neck dissection on January 3rd due to thyroid cancer spreading to my lymph nodes. Seemingly unrelated: I started my period yesterday. My cramps have been more painful than any period prior. I am losing very little blood comparing to prior periods. I have Vicodin from my neck surgery but it does little help with the cramps. Is this normal? Should I go to the ER?
Posted Wed, 20 Feb 2013 in Menstruation and Miscarriage
Answered by Dr. Aarti Abraham 2 hours later
Thanks for your query.

I hope the date of your period was in keeping with your normal menstrual pattern.
The menstrual pattern is altered by stress, surgery, anxiety and I am sure the multiple drugs that you would have taken.
Thyroid disorder in itself alters menstrual bleeding pattern.
So the little flow compared to earlier is explained to a certain extent.
However, there is no reason for you to have excessively painful periods, except that stress and emotional upheavals do contribute to dysmenorrhoea ( painful periods ).
Vicodin is a painkiller, you would need antispasmodics - You could try taking Buscopan tablets.
However, with a history of malignancy, and altered menstrual pattern plus painful periods- you need to rule out other less common causes.
These range from ovarian cysts to some uterine diseases, endometriosis, adenomyosis, adrenal hormone dysfunction etc.
So you do need to visit your gynecologist for a thorough check up and treatment accordingly.
Take care and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor